Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr. G opinion pls..
    avatar
    snowyowl33 posted:
    Hi Doc, long time no see, hope all is well with you.

    Ok, I would like your opinion on the use of Elavil (amitriptyline) low dose 10mg. one to start at bedtime for a month and then two per night for nerve pain from my damaged spine. I have recently had a back specialist prescribe this to me for nerve pain issues and I have concerns about using it. thoughts please?

    Secondly, I am already on Lamotrigne, Adderal a water pill -hydrochlorothyazide and an anti inflammatory (diclophen) spelling? daily and am wondering about interactions with all these other meds.....

    Thanks Doc

    Snowy
    People take different roads seeking fulfillment and happiness. Just because they're not on your road doesn't mean they've gotten lost. Dalai Lama
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Hi Snowy,

    Welcome back. Elavail is probably the best-studied drug for neuropathic pain, so the 10-50 mg at night range is pretty customary and well-studied, and often very effective. Very sedating, and can cause constipation and dry mouth, but usually livable. Theoretically a tricyclic antidepressant can cause or worsen mania -- something to watch for, though less likely probably at a low dose. You aren't taking any anti-manic drugs so the risk may be a little higher than if you were taking lithium, Depakote or an atypical antipsychotic.

    There are no interactions with the medicines you mentioned.

    Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Differentiating bipolar disorder from borderline personality disorderExpert
    Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
    Was this Helpful?
    116 of 133 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.